North Carolina, 2015Hail and Damaging Wind in North Carolina, April 20, 2015
April 20, 2015 · NWS RAH · 10 events in 7 counties and zones
Scattered thunderstorms developed as a cold front approached the area during peak heating. Given the strong destabilization, many of these storms became severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed as a cold front approached the area during peak heating. Given the strong destabilization, many of these storms became severe and produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 20, 1:30 PM EST, 10 minutes earlier.
Area forecast discussion, Apr 20, 1:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT MON APR 20 2015
.SYNOPSIS...A COLD FRONT WILL TRACK EAST ACROSS THE REGION TONIGHT.
HIGH PRESSURE WILL BUILD IN FROM THE SOUTHWEST LATE TONIGHT THROUGH
TUESDAY... THEN SHIFT OFF THE COAST TUESDAY NIGHT INTO WEDNESDAY.
A COLD FRONT WILL APPROACH FROM THE NORTH WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MONDAY...
NOW THROUGH THIS EVENING: NUMEROUS SIGNALS CONTINUE TO SUPPORT AN
ENHANCED RISK OF SEVERE STORMS IN CENTRAL NC. HEATING/MIXING
DISSIPATED THE WEAK CAP OVER THE REGION NEARLY 2 HOURS AGO...
YIELDING EXPLOSIVE CONVECTION TO OUR SW OVER NE GA AND UPSTATE SC.
SEE NO REASON WHY THIS WON'T CONTINUE TO EXPAND NORTHEASTWARD TOWARD
CENTRAL NC OVER THE NEXT FEW HOURS. KINEMATICS REMAIN ROBUST WITH
EFFECTIVE DEEP LAYER SHEAR OVER 40 KTS (ACCORDING TO SPC
MESOANALYSES) AND RAP ANALYSES REVEALING A LONG STRAIGHT LINE
HODOGRAPH SUPPORTIVE OF SPLITTING SUPERCELLS. MLCAPE AND MUCAPE
VALUES ARE RAPIDLY GROWING AND NOW SIT NEAR 1000 J/KG AND 1500-2000
J/KG RESPECTIVELY... AND LOW LEVEL LAPSE RATES HAVE REACHED NEAR 8
C/KM. THESE FACTORS ALONG WITH DERIVED PARAMETERS INCLUDING THE
CRAVEN SIGSVR AND SUPERCELL COMPOSITE PARAMETER SUPPORT SUSTAINED
SUPERCELLS. PW VALUES ARE ABOVE NORMAL BUT NOT INCREDIBLY HIGH...
AND THIS MAY LIMIT COVERAGE SOMEWHAT INITIALLY... BUT ALL
INDICATIONS ARE THAT CONVECTION WILL GROW AND CONGEAL INTO A LINEAR
MCS OR OR MULTICELL CLUSTERS AFFECTING A LARGER AREA. DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL STILL LOOK TO BE THE PRIMARY
THREATS... GIVEN THE LONG STRAIGHT HODOGRAPH AND FAT CAPE IN THE 0C
TO -30C LAYER WITH CONVECTION ALLOWING MODELS INDICATING STRONG
UPDRAFTS. INTENSE TORNADOES LOOK TO BE LESS LIKELY WITH LCL HEIGHTS
UP TO 1000 M CURRENTLY AND SOMEWHAT MARGINAL STORM RELATIVE HELICITY
VALUES... BUT A FEW TORNADOES REMAIN POSSIBLE IN THIS ENVIRONMENT.
STORM MOTION IS EXPECTED TO BE 40-50 MPH FROM THE WSW... AND THESE
TRANSLATIONAL SPEEDS WILL EXACERBATE THE EFFECTS OF ANY STRONG WINDS
ASSOCIATED WITH INDIVIDUAL STORMS. STRONG TO SEVERE CONVECTION NOW
OVER THE GSP CWA WILL CONTINUE TO EXPAND TO THE NE... SO EXPECT THE
GREATEST SEVERE RISK OVER CENTRAL NC TO BE BETWEEN 4 PM AND 8 PM...
GRADUALLY TAPERING DOWN AFTERWARD... WITH LITTLE MORE THAN ISOLATED
TRAILING SHOWERS AFTER 11 PM.
AFTER MIDNIGHT: THE COLD FRONT WILL MOVE ESE THROUGH CENTRAL NC
BETWEEN MIDNIGHT AND 6 AM... AND EXPECT CLEARING SKIES WITH THE
ONSET OF DOWNSLOPE LOW LEVEL FLOW AND A DRYING COLUMN. STILL EXPECT
LOWS FROM AROUND 50 IN THE NW TO AROUND 60 SE AS COOLER AIR RUSHES
IN LATE. -GIH
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 345 AM MONDAY...
DRY CONDITIONS WILL PREVAIL IN THE WAKE OF THE COLD FRONT TUE/TUE
NIGHT...WITH HIGHS IN THE UPPER 60S TO LOWER 70S AND LOWS MID/UPPER
40S TO PERHAPS 50F FAR SE COASTAL PLAIN WED MORNING. -VINCENT
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 120 AM MONDAY...
DRY WEATHER EXPECTED WEDNESDAY AND THURSDAY.
HIGH CONFIDENCE FORECAST FOR MID WEEK AS HIGH PRESSURE WILL DOMINATE
AND BRING DRY WEATHER WITH SEASONABLY COOL TEMPERATURES WEDNESDAY
AND THURSDAY.
CONFIDENCE RAPIDLY DECREASES IN THE FORECAST BY FRIDAY THROUGH THE
WEEKEND AS MODELS SHOW SPREAD WITH HANDLING THE PROGRESSIVELY MOVING
SOUTHERN STREAM SYSTEM THAT MAY AFFECT OUR REGION AS EARLY AS
FRIDAY. JUST HOW THIS SYSTEM INTERACTS WITH THE POLAR JET AND THE
ASSOCIATED LOW LEVEL BOUNDARY WILL DETERMINE HOW QUICKLY THIS SYSTEM
MOVES AND HOW FAR NORTH THE SIGNIFICANT RAINFALL REACHES INTO THE MID-
ATLANTIC STATES. FOR NOW... WE WILL CARRY A CHANCE OF SHOWERS FOR
THE WEEKEND (CENTERED ON SATURDAY INTO SATURDAY NIGHT).
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1230 PM MONDAY...
EARLIER MVFR CIGS AT INT/GSO/RDU/FAY HAVE SCATTERED OUT... AND
EXPECT RWI TO FOLLOW SUIT AND BECOME SCT IN THE NEXT HOUR. SCATTERED
STORMS ARE EXPECTED TO FORM OVER NRN GA AND UPSTATE SC THEN MOVE TO
THE NE... LIKELY AFFECTING INT/GSO 19Z-23Z... RDU 20Z-00Z... AND
FAY/RWI 21Z-01Z. VFR CONDITIONS WILL GENERALLY CONTINUE FOR THE NEXT
24 HRS... BUT CIGS/VSBYS IN AND NEAR STORMS WILL DROP TO MVFR OR
BRIEFLY IFR. ENHANCED WIND GUSTS OVER 50 MPH AND HAIL GREATER THAN 1
INCH IN DIAMETER REMAIN POSSIBLE WITH THESE SCATTERED STORMS. EVEN
OUTSIDE OF STORMS... WINDS FROM THE SW AT 10-15 KTS GUSTING TO 20-30
KTS WILL PERSIST... VEERING AROUND TO WESTERLY WITH DIMINISHING
GUSTS AFTER PASSAGE OF A COLD FRONT AFTER 04Z. A SHORT PERIOD OF
MVFR CIGS ARE POSSIBLE WITH FRONTAL PASSAGE... BUT GENERALLY WE
EXPECT VFR CONDITIONS LATE TONIGHT THROUGH THE END OF THE TAF VALID
PERIOD WITH MOSTLY CLEAR SKIES.
LOOKING BEYOND 18Z TUE... VFR CONDITIONS SHOULD HOLD THROUGH WED AS
HIGH PRESSURE BUILDS OVER THE REGION. A FEW HOURS OF SUB-VFR
CIGS/VSBYS WITH A FEW SHOWERS ARE POSSIBLE WED EVENING/NIGHT INTO
EARLY THU AS A DISTURBANCE MOVES QUICKLY ACROSS THE DEEP SOUTH AND
SOUTHEAST STATES. VFR CONDITIONS AND COOLER WEATHER WILL FOLLOW FOR
LATE THU INTO SAT. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES... NONE.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...VINCENT
LONG TERM...BADGETT
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 20, 3:20 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT MON APR 20 2015
NCZ007>011-021>028-038>043-073>078-083>086-088-089-210830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
420 AM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT
TRACKING EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING.
ANY STORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING WINDS AND QUARTER TO GOLFBALL SIZE
HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
VINCENT
In the hours before
Special weather statement, Apr 20, 9:38 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT MON APR 20 2015
NCZ021-038-039-073-074-201530-
RANDOLPH NC-DAVIDSON NC-FORSYTH NC-MONTGOMERY NC-STANLY NC-
1038 AM EDT MON APR 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN
RANDOLPH...DAVIDSON...SOUTHERN FORSYTH...NORTHWESTERN MONTGOMERY AND
NORTHEASTERN STANLY COUNTIES UNTIL 1130 AM EDT...
AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST
OF MOCKSVILLE TO NEAR SALISBURY TO NEAR HARRISBURG...AND MOVING EAST
AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...HIGH POINT...LEXINGTON...ALBEMARLE...BADIN LAKE...
THOMASVILLE...KERNERSVILLE...CLEMMONS...BERMUDA RUN AND LINWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3584 8039 3588 8042 3589 8037 3596 8038
3604 8045 3616 8013 3602 8004 3592 8005
3592 7998 3581 7991 3543 7991 3537 8038
3550 8030 3552 8018 3558 8021 3568 8033
3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 1437Z 253DEG 36KT 3589 8067 3566 8054 3534 8062
KRDSpecial weather statement, Apr 20, 9:54 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 AM EDT MON APR 20 2015
NCZ021>023-038>040-074-201600-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-CHATHAM NC-ALAMANCE NC-
FORSYTH NC-MONTGOMERY NC-
1054 AM EDT MON APR 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GUILFORD...
RANDOLPH...DAVIDSON...WESTERN CHATHAM...ALAMANCE...SOUTHERN FORSYTH
AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 1200 PM EDT...
AT 1053 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
WINSTON-SALEM TO 6 MILES SOUTH OF THOMASVILLE TO 6 MILES WEST OF
BADIN LAKE...AND MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...BURLINGTON...ASHEBORO...
GRAHAM...RANDLEMAN...SILER CITY...NORTH CAROLINA ZOO AND BADIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3614 8042 3625 7981 3625 7945 3588 7925
3552 7939 3549 8018 3558 8021 3560 8023
3578 8019
TIME...MOT...LOC 1453Z 261DEG 46KT 3609 8027 3580 8010 3548 8021
KRDSpecial weather statement, Apr 20, 1:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT MON APR 20 2015
NCZ021-022-038-039-201915-
GUILFORD-RANDOLPH-DAVIDSON-FORSYTH-
230 PM EDT MON APR 20 2015
...INTENSIFYING THUNDERSTORMS MOVING INTO THE TRIAD REGION...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR AND THE WEST SOUTHWEST OF
CLEMMONS...OR 10 MILES SOUTHWEST OF WINSTON-SALEM...MOVING NORTHEAST
AT 40 MPH.
THROUGH 3 PM...THESE STORMS WILL MOVE INTO THE TRIAD REGION...AND
MAY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PEAS...WIND GUSTS
UP TO 40 MPH...IN ADDITION TO BRIEF HEAVY DOWNPOURS.
LOCATIONS THAT MAY IMPACTED INCLUDE... GREENSBORO...WINSTON-
SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...THOMASVILLE...KERNERSVILLE...CLEMMONS AND BERMUDA RUN.
THERE IS A GOOD CHANCE THAT THESE STORM WILL INTENSIFY...SO BE
CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
BE READY TO SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME...OFFICE...SCHOOL...OR BUSINESS IF A WARNING IS ISSUED OR
IF YOU SEE THREATENING WEATHER APPROACH.
LAT...LON 3611 8050 3614 8044 3626 8045 3624 7954
3572 7956 3564 8029 3568 8033 3572 8033
3574 8046 3581 8047 3583 8049 3584 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1826Z 236DEG 59KT 3598 8036Hail, Forsyth
- When
- April 20, 1:40 PM EST to 1:55 PM EST
- Where
- Forsyth County, 1.12 mi W of Swaintown to 1.31 mi ESE of Guthrie
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.050, -80.300
Hail the size of quarters to half dollars was reported along a swath from several miles southwest of Winston Salem to a couple miles northwest of Sedge Garden.
Thunderstorm Wind, Guilford
- When
- April 20, 2:20 PM EST
- Where
- Guilford County, 2.62 mi ENE of Hillsdale
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.220, -79.790
A spotter reported a 58 mph wind gust on a home weather station.
Hail, Guilford
- When
- April 20, 2:23 PM EST
- Where
- Guilford County, 0.89 mi NE of Oak Ridge Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.210, -79.990
Quarter size hail was reported at Stokeridge Tavern.
Hail, Chatham
- When
- April 20, 2:25 PM EST
- Where
- Chatham County, 0.89 mi SW of Pittsboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.710, -79.190
Quarter size hail reported just southwest of Pittsboro.
Hail, Franklin
- When
- April 20, 3:45 PM EST
- Where
- Franklin County, 2.17 mi NW of Needmore
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.140, -78.450
Quarter size hail was reported by the public.
Hail, Person
- When
- April 20, 4:00 PM EST
- Where
- Person County, 3.63 mi NNW of Triple Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -78.870
Quarter size hail was reported just northeast of Bethel Hill.
Hail, Person
- When
- April 20, 4:07 PM EST
- Where
- Person County, 3.63 mi NNW of Triple Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -78.870
Quarter size hail was reported a couple of miles northeast of Bethel Hill.
Hail, Warren
- When
- April 20, 4:30 PM EST
- Where
- Warren County, 0.69 mi N of Arcola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.290, -77.980
Quarter size hail was reported by the public.
Hail, Randolph
- When
- April 20, 4:35 PM EST
- Where
- Randolph County, 2.15 mi NNW of Asheboro Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.680, -79.890
Quarter size hail was reported several miles northwest of Ulah.
Hail, Chatham
- When
- April 20, 6:12 PM EST
- Where
- Chatham County, 0.56 mi W of Goldston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.600, -79.340
Quarter size hail was reported near Goldston.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wyoming, April 20, 20152 deaths · 25 injured · 1 event
- Hail and Damaging Winds in Georgia, April 20, 2015$4.7 million · 1.75 in hail · 22 events
- Coastal Flood in Maine, April 20 to 21, 2015$160,000 · 3 events
- Hail and Damaging Winds in South Carolina, April 20, 2015$20,000 · 2 in hail · 28 events
- Damaging Winds in Florida, April 20, 2015$34,000 · 55 kt wind · 6 events
- Tornado and Damaging Winds in Florida, April 20, 2015EF1 · 7 events
- Flood and Hail in North Carolina, April 20, 2015$12,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, April 20, 2015$17,000 · 9 events
- Strong Wind in New York, April 20, 2015$21,000 · 3 events
- Hail in Pennsylvania, April 20, 20151.5 in hail · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 20, 201515 events
- Hail in North Carolina, April 20, 20151.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 574368, 574369, 574370, 574371, 574372, 574373, 574374, 574375, 574376, 574377.